Tornadoes · United States · Alabama · 2004
F1 tornado, Detroit to Hamilton, Alabama, November 23, 2004
From Detroit to Hamilton, this F1 tornado ran 13.9 miles across Marion and Lamar counties on November 23, 2004, touching down at 9:38 PM CST and reaching 250 yards wide. It killed nobody, and did $400,000 of property damage.
The rating scale
Tracks are drawn in the color of the rating. The Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
F040 to 72 mph
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
F173 to 112 mphthis tornado
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
F2113 to 157 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
F3158 to 206 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
F4207 to 260 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
F5261 to 318 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- F1
- Date
- November 23, 2004
- Touchdown
- 9:38 PM CST (03:38 UTC)
- Path length
- 13.9 miles (22.4 km)
- Path width
- 250 yards (229 m)
- Deaths
- 0
- Injuries
- 0
- Property damage
- $400,000
- Counties
- Marion and Lamar counties
- Touchdown point
- 34.020, -88.150
- Lift-off point
- 34.100, -87.950
- Record number
- 1150
What the Weather Service recorded
The tornado touched down approximately 1.2 miles southeast of Detroit, just east of US 17 in northern Lamar County. The tornado moved northeast crossing County Road 16 and Dinky Line Road. The tornado continued northeast and moved into Marion County. The tornado crossed CR 10, CR 35, US 78 and CR 42. The most extensive damage occurred in Lamar County close to the tornado touch down point while Marion County damage was mainly limited to tree damage. Several manufactured homes suffered varying degrees of damage, numerous out-buildings were damaged or destroyed, three large grain silos were damaged and several homes were damaged. A few homes were left standing but were uninhabitable. One of the grain silos was deposited over 200 yards from were it was anchored. Hundreds of trees and power lines were snapped off or knocked down along the path. The total tornado damage path was 13.9 miles long and the width at the widest point was 250 yards. Quarter size hail was also reported with this storm as it moved through Marion County.Begin: 34 01.01/88 09.19 End: 34 06.85/87 56.50
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The forecast that day
The Storm Prediction Center had this point in a Slight Risk, with a 0.05 chance of a tornado within 25 miles. The outlook in force was issued at 01:14 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before the tornado touched down at Nov 23, 8:00 PM CST, 1 hour 38 minutes earlier.
Area forecast discussion, Nov 23, 8:00 PM CST, 1 hour 38 minutes before
AREA FORECAST DISCUSSION...CORRECTED NATIONAL WEATHER SERVICE BIRMINGHAM AL 800 PM CST TUE NOV 23 2004 ...CORRECTED FOR FLOOD WATCH... .MESOSCALE DISCUSSION... JUST THE BEGINNING OF AN ACTIVE NIGHT SETTING UP ACROSS CENTRAL ALABAMA AS SHOWERS AND THUNDERSTORMS CONTINUE TO PUSH NORTH-NORTHEAST ACROSS THE AREA. CURRENTLY, THE BEST CONCENTRATION OF THUNDERSTORMS IS ACROSS NORTHWEST SECTIONS OF THE CWA. SCATTERED SHOWERS AND THUNDERSTORMS CONTINUE TO FALL ACROSS AREAS EAST OF INTERSTATE 65 AND NORTH OF INTERSTATE 85. THE BEST CHANCE OF SEVERE WEATHER OVER THE NEXT THREE HOURS WILL BE ACROSS OUR NORTHWEST SECTIONS OF OUR CWA WHERE HALF DOLLAR SIZE HAIL HAS ALREADY BEEN REPORTED IN LAMAR COUNTY. EXPECT THIS CLUSTER OF THUNDERSTORMS TO CONTINUE MOVING OFF TO THE NORTH-NORTHEAST ACROSS MARION COUNTY OVER THE NEXT HOUR. A LARGE CLUSTER OF STORMS CONTINUES TO MOVE ACROSS NORTH CENTRAL MISSISSIPPI. WITH THE CURRENT TRACK OF THIS AREA OF THUNDERSTORMS, THE BULK OF IT WILL MOVE NORTH OF THE AREA AND ONLY BRUSH OUR NORTHWEST COUNTIES. THE MAIN CONCERN FOR CENTRAL ALABAMA TONIGHT WILL BE WHAT IS BREWING ACROSS CENTRAL LOUISIANA. THUS, ANOTHER TORNADO WATCH HAS BEEN ISSUED SHORTLY FOR CENTRAL LOUISIANA AND CENTRAL MISSISSIPPI. EXPECT THIS AREA OF STORMS TO CONTINUE ON INTO ALABAMA AS THE NIGHT PROGRESSES BRINGING STRONG TO SEVERE THUNDERSTORMS. TIMING OF THIS LINE OF STORMS CONTINUES TO BE AROUND 1AM-4AM WEST...4AM-8AM CENTRAL...8AM-12PM EAST. && .BMX WATCHES/WARNINGS/ADVISORIES....FLOOD WATCH FOR ALL BUT SOUTHEAST THROUGH 6PM WEDNESDAY. && KH/99
Hazardous weather outlook, Nov 23, 7:00 AM CST, 14 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 700 AM CST TUE NOV 23 2004 ALZ011>015-017>050-241300- AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE- CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE- JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY- PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA- TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON- 700 AM CST TUE NOV 23 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE...(TODAY AND TONIGHT) A STRONG COLD FRONT WILL MOVE INTO ALABAMA LATE TONIGHT AND MOVE EAST OF THE STATE BY WEDNESDAY AFTERNOON. THIS FRONT WILL BRING A THREAT OF SEVERE THUNDERSTORMS LATE TONIGHT INTO WEDNESDAY MORNING...ESPECIALLY TO AREAS SOUTH OF THE I20 CORRIDOR. AT THIS TIME...THE MOST LIKELY SCENARIO IS A SQUALL LINE...THAT IS LIKELY TO MOVE INTO ALABAMA FROM THE WEST AROUND MIDNIGHT... AND EXIT THE EASTERN SECTIONS OF THE STATE BY MID DAY WEDNESDAY. DAMAGING WINDS WOULD BE THE PRIMARY HAZARD WITH THE SQUALL LINE. HOWEVER...THE THREAT OF TORNADOES CANNOT BE RULED OUT. IN ADDITION TO THE THREAT OF SEVERE THUNDERSTORMS...HEAVY RAINFALL IS POSSIBLE TODAY AND TONIGHT...ESPECIALLY NORTH OF THE I20 CORRIDOR...AND A FLOOD WATCH REMAINS IN EFFECT FOR THAT AREA. MINOR RIVER FLOODING IS ALSO OCCURRING ON THE UPPER CAHABA RIVER ABOVE CENTREVILLE TODAY. ADDITIONALLY...SOME PATCHY DENSE FOG THIS MORNING...WILL RESTRICT VISIBILITIES AND MAKE DRIVING HAZARDOUS UNTIL THE FOG LIFTS. .DAYS TWO THROUGH SEVEN...(WEDNESDAY THROUGH MONDAY) STRONG TO POSSIBLY SEVERE THUNDERSTORMS WILL BE POSSIBLE DURING THE MORNING WEDNESDAY AS THE COLD FRONT MOVES THROUGH. OTHERWISE NO OTHER HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... STORM SPOTTER AND EMERGENCY MANAGEMENT ACTIVATION MAY BE REQUIRED TONIGHT AND WEDNESDAY MORNING.
In the hours before
Local storm report, Nov 23, 3:55 PM CST, 5 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM ALABAMA
355 PM CST Tue Nov 23 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0138 PM TORNADO WEDOWEE 33.31N 85.48W
11/23/2004 RANDOLPH AL EMA
NUMEROUS TREES AND POWERLINES DOWN IN AND AROUND
WEDOWEE. REPORTS OF TOPS TWISTED OFF TREES. POSSIBLE
TORNADO.
&&Local storm report, Nov 23, 4:04 PM CST, 5 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM ALABAMA
404 PM CST Tue Nov 23 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0257 PM TORNADO 5 N LAFAYETTE 32.92N 85.40W
11/23/2004 CHAMBERS AL SPOTTER
WALL CLOUD AND FUNNEL CLOUD SIGHTINGS 5 MILES NORTH OF
LAFAYETTE.
&&Local storm report, Nov 23, 7:56 PM CST, 1 hour 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM ALABAMA
756 PM CST TUE NOV 23 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0752 PM HAIL SULLIGENT 33.89N 88.13W
11/23/2004 1.25 IN LAMAR AL SPOTTER
HALF DOLLAR SIZE HAIL REPORTED ON HIGHWAY 278 JUST WEST
OF SULLIGENT.
&&The air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Birmingham, AL (KBMX), 00:00Z
3.6 hours before the tornado, 153 km from the path. November 24, 2004.
- Mixed-layer CAPE
- 748 J/kg
- Mixed-layer CIN
- -25 J/kg
- Surface CAPE
- 117 J/kg
- Mixed-layer LCL
- 728 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- 84 m²/s²
- 0-3 km storm-relative helicity
- 342 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 1.6
- 0-3 km lapse rate
- 5.4 K/km
The surface observations
Columbus Afb (CBM), 59 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 00:00 UTC |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Columbus AFB radar (KGWX), 31 km away, was scanning. The volume nearest the touchdown began at 03:37 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
This ground now
The live radar over the trackEvery 2004 tornado in AlabamaEvery tornado in Alabama since 1950Warnings in force in Alabama nowThe forecast where you are
The other tornadoes of November 23, 2004
47 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| November 23 | 10:40 AM CST | F0 | Williamson, TX | 0.1 | 20 | |||
| November 23 | 10:51 AM CST | F0 | Williamson, TX | 0.1 | 20 | |||
| November 23 | 11:05 AM CST | F0 | Williamson, TX | 0.3 | 30 | |||
| November 23 | 1:10 PM CST | F0 | Montgomery, TX | 0.2 | 20 | $40,000 | ||
| November 23 | 1:34 PM CST | F0 | Fayette, TX | 0.3 | 30 | |||
| November 23 | 1:49 PM CST | F0 | Polk, TX | 0.1 | 15 | $10,000 | ||
| November 23 | 1:55 PM CST | F0 | San Jacinto, TX | 0.1 | 20 | |||
| November 23 | 2:20 PM CST | F0 | Washington, TX | 0.1 | 20 | $10,000 | ||
| November 23 | 2:52 PM CST | F0 | Liberty, TX | 0.1 | 20 | |||
| November 23 | 3:25 PM CST | F0 | Grimes, TX | 0.2 | 25 | |||
| November 23 | 3:30 PM CST | F0 | Montgomery, TX | 0.3 | 25 | $10,000 | ||
| November 23 | 3:35 PM CST | F0 | Maverick, TX | 0.1 | 20 | |||
| November 23 | 3:50 PM CST | F0 | Montgomery, TX | 0.1 | 20 | |||
| November 23 | 4:08 PM CST | F1 | Hardin, TX | 16.0 | 200 | $100,000 | ||
| November 23 | 4:10 PM CST | F0 | Chicot, AR | 1.0 | 50 | $2,000 | ||
| November 23 | 4:24 PM CST | F0 | Richland Parish, LA | 0.5 | 25 | |||
| November 23 | 4:27 PM CST | F2 | Hardin, TX | 8.0 | 600 | 1 | $600,000 | |
| November 23 | 4:38 PM CST | F0 | Zavala, TX | 0.1 | 20 | |||
| November 23 | 4:40 PM CST | F0 | Maverick, TX | 0.3 | 30 | |||
| November 23 | 4:41 PM CST | F2 | Jasper, TX | 8.0 | 300 | $250,000 | ||
| November 23 | 4:55 PM CST | F2 | Jasper, TX | 15.0 | 500 | $500,000 | ||
| November 23 | 5:12 PM CST | F0 | Maverick, TX | 0.5 | 50 | |||
| November 23 | 5:12 PM CST | F1 | Newton, TX | 3.0 | 300 | $100,000 | ||
| November 23 | 5:40 PM CST | F1 | Newton, TX to LA | 9.0 | 300 | $50,000 | ||
| November 23 | 6:00 PM CST | F0 | Natchitoches Parish, LA | 1.0 | 25 | $30,000 | ||
| November 23 | 6:08 PM CST | F0 | Burnet, TX | 0.1 | 20 | |||
| November 23 | 6:08 PM CST | F1 | Vernon Parish, LA | 1.0 | 100 | $200,000 | ||
| November 23 | 6:08 PM CST | F0 | Williamson, TX | 0.3 | 400 | |||
| November 23 | 6:10 PM CST | F1 | Newton, TX | 1.0 | 100 | $40,000 | ||
| November 23 | 6:30 PM CST | F1 | Newton, TX | 10.0 | 300 | $250,000 | ||
| November 23 | 6:35 PM CST | F2 | Vernon Parish, LA | 10.0 | 600 | 3 | $500,000 | |
| November 23 | 6:49 PM CST | F2 | Natchitoches Parish, LA | 20.0 | 300 | 1 | $1.0 million | |
| November 23 | 6:50 PM CST | F1 | Vernon Parish, LA | 14.0 | 150 | $100,000 | ||
| November 23 | 7:20 PM CST | F0 | Grant Parish, LA | 12.0 | 75 | |||
| November 23 | 7:20 PM CST | F1 | Vernon Parish, LA | 3.0 | 50 | $50,000 | ||
| November 23 | 7:32 PM CST | F0 | Bell, TX | 0.1 | 50 | $10,000 | ||
| November 23 | 7:46 PM CST | F0 | Karnes, TX | 0.1 | 20 | |||
| November 23 | 8:00 PM CST | F0 | DeWitt, TX | 0.1 | 20 | |||
| November 23 | 8:05 PM CST | F3 | LaSalle Parish, LA | 15.0 | 300 | 1 | 20 | $5.8 million |
| November 23 | 8:13 PM CST | F1 | DeWitt, TX | 0.5 | 100 | |||
| November 23 | 8:30 PM CST | F0 | Grant Parish, LA | 3.0 | 75 | $50,000 | ||
| November 23 | 8:58 PM CST | F0 | Lavaca, TX | 0.1 | 20 | |||
| November 23 | 9:20 PM CST | F0 | Wharton, TX | 0.4 | 35 | $30,000 | ||
| November 23 | 10:00 PM CST | F2 | Trinity, TX | 2.0 | 500 | $100,000 | ||
| November 23 | 10:05 PM CST | F0 | Fort Bend, TX | 0.1 | 20 | |||
| November 23 | 11:31 PM CST | F0 | Warren, MS | 1.0 | 75 | $1,000 | ||
| November 23 | 11:40 PM CST | F3 | Jefferson, MS | 18.0 | 600 | $300,000 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.